Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Minerva Endocrinol. 2014 Mar;39(1):33-41.

Management of euvolemic hyponatremia attributed to SIADH in the hospital setting.

Author information

  • 1Endocrine Unit, Department of Experimental and Clinical Biomedical Sciences University of Florence, Florence, Italy - alessandro.peri@unifi.it.

Abstract

Hyponatremia is the most frequent electrolyte disorder in hospitalized patients. Acute and severe hyponatremia can be a life-threatening condition, but recent evidence indicates that also mild and chronic hyponatremia is associated with neurological and extra-neurological signs, such as gait disturbances, attention deficits, falls and fracture occurrence, and bone loss. The syndrome of inappropriate ADH secretion (SIADH) is the most frequent cause of hyponatremia. Hyponatremia secondary to SIADH may result for instance from ectopic release of ADH in lung cancer, from diseases affecting the central nervous system, from pneumonia or other pneumopathies or as a side-effect of various drugs In SIADH, hyponatremia results from a pure disorder of water handling by the kidney, whereas external sodium balance is usually well regulated. Despite increased total body water, only minor changes of urine output and modest oedema are usually seen. Neurological impairment may range from subclinical to life-threatening, depending on the degree and mostly on the rate of serum sodium reduction. The management of hyponatremia secondary to SIADH is largely dependent on the symptomatology of the patient. This review briefly summarizes the main aspects related to hyponatremia and then discusses the available treatment options for the management of SIADH, including vaptans, which are vasopressin receptor antagonists targeted for the correction of euvolemic hyponatremia, such as that observed in SIADH.

PMID:
24513602
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Minerva Medica
    Loading ...
    Write to the Help Desk